PhotoDid the FDA and MacNeil Consumer Healthcare, manufacturer of Tylenol, deliberately suppress information showing how the main ingredient acetaminophen is far more lethal, and in far lower doses, than most Americans previously thought?

That's the charge leveled in a series of investigative stories by the non-profit investigative news site ProPublica, which notes that the U.S. Food and Drug Administration (FDA) enjoys strong legal authority in this country: basically, the power to decide whether Americans may legally buy, sell or consume various foods and medicines. But in exchange for this power, the FDA is supposed to monitor the safety and efficacy of the drugs it regulates, and release rather than suppress information relating to those topics.

This did not happen, according to ProPublica reporters Jeff Girth and T. Christian Miller, whose stories charge that, “During the last decade, more than 1,500 Americans died after accidentally taking too much of a drug renowned for its safety: acetaminophen, one of the nation’s most popular pain relievers.

“Acetaminophen – the active ingredient in Tylenol – is considered safe when taken at recommended doses. Tens of millions of people use it weekly with no ill effect. But in larger amounts, especially in combination with alcohol, the drug can damage or even destroy the liver,” ProPublica noted.

Studies ignored

PhotoGranted, 1,500 deaths in a decade is a statistically tiny number, compared to the tens of millions who use acetaminophen with no ill effects every year. But those numbers could have been—should have been—smaller still. ProPublica reports that since 1977, the FDA and MacNeil ignored studies showing that acetaminophen has a much narrower margin of safety than most over-the-counter painkillers—in other words, the difference between a safe dose from a harmful one is much smaller than in most medications.

Even more damning are claims that, “For at least 15 years, until 2011, McNeil continued selling two versions of Tylenol for young children, despite knowing that parents and even medical professionals mixed them up, sometimes with serious consequences. And the Food and Drug Administration failed to intervene.”

Turns out it’s far too easy to overdose on acetaminophen without realizing it. In 2003, five-month-old Brianna Hutto went into a coma after an accidental overdose destroyed her liver. Her parents had given her the prescribed dose of Tylenol: one teaspoon every four hours.

But until 2011, MacNeil sold two different forms of pediatric Tylenol: Infants’ Tylenol and Childrens’ Tylenol. And, paradoxically, the active dose in the Infants’ version was stronger than that in the Childrens’. As ProPublica pointed out, “By confusing the pediatric products and administering too much of the infants’ version, parents could inadvertently overdose their children. Other manufacturers also made two children’s products with different concentrations of acetaminophen.”

Easy to OD

Confusing “Infant” and “Children” medications isn’t the only way Americans stumble into accidental acetaminophen overdoses. A poll conducted by ProPublica showed that, for example, 35 percent of Americans did not know it’s possible to overdose on acetaminophen by combining the maximum recommended dose of Extra-Strength Tylenol with a dose of NyQuil.

Over 600 medications – both over-the-counter and prescription-only—contain acetaminophen.

ProPublica developed an app showing consumers which medications contain acetaminophen, and in what amounts, but warns app users that “a single dose might be more than the amount shown. For example, one pill might contain 325 mg but the recommended dose might be two pills, or 650 mg.”

Share your Comments